The trusted source for
healthcare information and
Legal Review & Commentary
Adverse drug interaction involving Coumadin results in $2.5 million Alabama verdict
By Jan J. Gorrie, Esq. Buchanan Ingersoll PC Tampa, FL
News: A patient on Coumadin therapy was admitted after suffering from a fall. The attending physician prescribed Toradol and Phenergan, and the next day the patient was discharged home. The following day she fell into a coma and was readmitted. She died several days later. Her estate claimed that all the treating providers were negligent in their care and treatment of the decedent. The jury concurred and awarded her estate $2.5 million.
Background: The woman had previously suffered a stroke and was on Coumadin therapy. After falling in her home, she was seen in the emergency department and then admitted to the hospital, where her attending physician prescribed Toradol and Phenergan. Nurses were charged to watch for any changes in the patient’s physical presence; however, none informed the doctor that the patient became lethargic and had changes in her blood pressure, heart rate, and respiration. Despite these warning signs, she was discharged home the following day.
Once home, she fell into a coma and was readmitted to the hospital through the ED. She remained in a coma and died several days later of a subdural hematoma.
The plaintiff claimed that the hospital’s staff failed to obtain copies of the decedent’s coagulation studies, failed to investigate the history of Coumadin therapy, failed to order a CT scan, failed to order a blood test, failed to report the changes in physical condition, and failed to obtain a neurological consult.
The defendants countered that the decedent would not have survived even if surgery had been performed following a neurological consult.
The case went to trial and the plaintiff was awarded a cumulative $2.5 million, with all defendants participating.
What this means to you: "The circumstances of this case and of the one that follows are remarkably different, but they both illustrate the serious consequences of unmonitored anticoagulation therapy and the failure to obtain adequate patient history," says Lynn Rosenblatt, CRRN, LHRM, risk manager, HealthSouth Sea Pines Rehabilitation Hospital, Melbourne, FL. “They demonstrate the compelling need for accurate assessment on the part of health care professionals. This case does not appear to have been adequately assessed upon presentation in the emergency department.
"The most serious breach in this case may have been the failure of the ER staff to recognize the potential for a subdural hematoma following a fall," Rosenblatt says. "Failure to obtain a reliable history, followed by the failure to obtain substantiating laboratory studies and appropriate diagnostics, most likely led to the tragic results."
"This patient most likely presented with headache and nausea, which may be deduced from the medications prescribed. Both are common symptoms of increased intracranial pressure. Combined with a past history of stroke and the Coumadin therapy, there existed a strong case for a full neurological assessment," adds Rosenblatt. "Had the ER crew been aware of the patient’s anticoagulant state, the assessment protocol should have included coagulation-specific lab work and a CT scan or even an MRI to rule out intracranial hemorrhage or the possibility of evolving stroke. Patients with a history of stroke have a higher risk of subsequent cerebral vascular accident than does the general public.
Patient’s stroke history likely unknown
"Toradol is generally contraindicated in a patient with increased potential for bleeding. Phenergan is a central nervous system depressant and could have masked the early evolution of the subdural bleed. The failure of the physician to order appropriate diagnostics, together with the use of these medications, indicate that the attending likely had no knowledge of the patient’s prior stroke history or Coumadin therapy," observes Rosenblatt.
"As anyone who routinely treats elderly patients can attest, the possibility that a patient may be on anticoagulation therapy cannot be safely overlooked. Many patients are maintained on Coumadin for a variety of conditions; yet, when questioned, patients are seriously deficient in understanding the risks as well as the benefits of this medication," she says.
Education lacking for elderly patients
"While patients in this situation are frequently followed closely in Coumadin clinics, many are not. Drug and food interactions go undetected. Patients frequently do not understand the risks related to anticoagulation therapy. They are noncompliant with essential laboratory monitoring, and they frequently are brought to the ER unable to provide accurate medical histories and medication profiles," continues Rosenblatt.
"Many patients wear bracelets or carry some sort of notification that they are diabetic, have heart disease, or have a seizure disorder. Few indicate they are on anticoagulation therapy, an equally serious medical condition. This fact alone demonstrates the need to educate patients about the medications they take. While the dispensing pharmacist provides computer-generated literature on medication specifics, that is not a substitute for a one-on-one educational encounter," she says.
Documentation innovations may help
"Also in the elderly population, a well-informed family member or health care surrogate is as essential as a well-educated patient. Physicians and allied health professionals whose professional practice includes the elderly should understand the need for communication both with the patient and with the family. The use of patient alert bands, wallet cards, and accessible medical histories could prevent similar situations from occurring," adds Rosenblatt.
"Campaigns designed to educate the public about the treatment they are receiving and to document treatment in an accessible manner will promote a new era of patient safety. Computer technology can assist in maintaining an up-to-date CD of the patient’s medical history. Volunteer groups and marketing programs targeting the elderly population may be enlisted to assist in establishing such programs in retirement communities," says Rosenblatt, "for an informed public is the patient’s most reliable advocate."
• Mobile County (AL) Circuit Court, Case No. 02-2075.